Grand Thing X

 

Event Steward: James Sayer

Hosted By Device of Stromgard

The Barony of Stromgard (Vancouver, WA)

Event Summary:

Date: May 22 , 2015 until May, 25 2015
Site opens at: 12:00 AM on May 22th 2015
Site closes at: 12:00 AM on May 25th 2015

Event site:
Columbia County Fairgrounds
58892 Saulser Rd. St. Helens, OR 97051

Click here for more information about this location such as site amenities, rules, and restrictions.



The Grand Thing
X


May 22nd – May 25th, St. Helens OR
2015


Columbia Co. Fairgrounds, 58892 Saulser Rd,
St.  Helens OR 97051


The Barony of Stromgard invites you to the tenth Annual Grand
Thing.  This event focuses on Norse and Irish traditions of
the Viking era though all cultures and interests are
welcome!   Armored combat, competitions, games and a
Grand Feast are some of the highlights of the event.  The
“Grand Thing” will take place Saturday evening after the feast —
Based on the period Norse tradition when the community would come
together to settle issues of law.  All are welcome to come
witness the the review of previous laws and see a new law
accepted

 

 

 

SCHEDULE OF
EVENTS

 

Friday

 

10:00
AM

Gate opens for merchants

12:00
PM

Gate opens for populace

8:00
PM

Teen: Meet and greet at the Teen Hall (3
hr)

12:00
AM

Gate “officially” closes, if you
arrive later call the Event Steward, no one is turned away.

   

 

 

Saturday

 

 

 

8:00
AM

Gate opens

8:00
AM

Archery: Range open for practice (1 hr)

9:00
AM

Archery: Adult / Child Prize Tournament (1
hr)

10:00
AM

Class: (Refr) Fermentation in Theory and Practice
(2hr), main hall or cooking shelter

10:00
AM

Rapier armor inspection

10:00
AM

Archery: Teen: Prize Tournament (1 hr)

10:00
AM

Thrown Weapon Practice: Knives, axes, and
spears at archery range (1 hr)

10:00
AM

Opening Court at Monastery Barn

10:00
AM

Arts and Sciences Exhibits in Great Hall

10:30
AM

Armor inspection begins at fighting field

11:00
AM

Rapier Tournament

11:00
AM

Multi-Weapons Tourney begins at fighting field
(3 hr)

12:00
PM

Class:
(Alexandria) Silk Banner Painting, main hall.

12:00
PM

Thrown Weapon: Practice and scoring knives,
axe, and spears at archery range (1 hr)

12:00
PM

Children: Grand Thing lunch at Bjorgvin
camp

1:00
PM

Archery: Adult Prize Tournament (1 hr)

2:00
PM

Class:  (Svava) How to make Skyr, Cooking shelter
(2hr)

2:00
PM

Archery: Range open for practice (3 hr)

2:00
PM

Children: Swing Joust (50lbs & under) near
Monestary, parents required (1 hr)

3:00
PM

Games: Caber Toss competition near erics (open
to all ages) (1 hr)

2:30
PM

Tiernan’s Domination Tourney at fighting
field (2 hr)

4:00
PM

Potluck Feast set-up begins (Great Hall closed
to everyone else until 5 PM)

5:00
PM

Potluck Feast / Great Hall open to populace
for setup

5:30
PM

Potluck Feast begins in Great Hall (1 ½
hr)

7:00
PM

Baronial court at Great Hall (1 hr)

8:00
PM

Teen: Dance at Grand Hall (4 hr)

8:30
PM

Grand Thing law giving ceremony at Bjorgvinn
or Monastery if it rains (45 min)

10:00
PM

Norse Trade Blanket at Artisan’s Village
(3 hr)

 

 

 

 

Sunday:

 

 

 

8:00
AM

Gate opens

9:00
AM

Archery: Range open for practice & Royal
Rounds (3 hr)

10:00
AM

Class :
(Hugh) Keep Your Edge, Main Hall (2hrs)

10:30
AM

Armor inspection at Castle

11:00
AM

Monastery Raid at Castle (3 hr)

11:00
AM

Thrown Weapons: knives, axes, and spears at
archery range (3 hr)

12:00
PM

Class:
Muireann, Cooking with Pottery (2hrs)

12:00
PM

Children’s Tea Party at Great Hall,
parents required (1 hr)

1:00
PM

Event Volunteer Heavy Tournament

1:00
PM

Rapier Activities TBD

2:00
PM

Class: Eleanor, Waxed Linen, Main Hall (1.5
hrs)

2:00
PM

Thrown Weapons Competition: Knives, axe, and
spears at archery range (2 hr)

2:00
PM

Children: Monastery Raid at castle (1 hr)

3:00
PM

Memorial Axe tournament at fighting field (2
hr)

3:00
PM

Games: Sheaf Tossing near erics (2 hr)

4:00
PM

Archery: Range open for practice & Royal
Rounds (2 hr)

4:30
PM

Tear down of castle

5:00
PM

Baronial and Prize Court at Grand Hall (1
hr)

6:00
PM

Pig Feast fund raiser for Dragon’s Mist
(please bring side dish and cash donation) at BBQ (2 hr)

7:00
PM

Games: Baron Raul’s “Cut the braid
contest” (Adult only women’s and men’s
division)(1 hr)

8:00
PM

Adult Bardic on stage in merchant area (2
hr)

8:00
PM

Archery: Dismantle the backdrop and clean-up
area (1 hr)

10:00
PM

Games: Adult Hops recycling competition (Spear
the Beer) by eric (2 hr)

   

Monday:

 

 

 

11:00 AM

Teen: Clean-up and tear down at Teen Hall (1
hr)

1:00
PM

Site closes you must be off site or we are
charged extra!

 

 

 

 

 

 

 

Grand
Feast – Saturday Night

Everyone is
invited to the Great Hall with seating for 450 to attend a Grand
Feast Saturday night.

This feast is
a potluck with contributions divided by modern last
name:

A-F: Salad or
Cheese

G-L: Side Dish
or Vegetable

M-S: Main
Dish

T-Z: Dessert
or Fruit

Please bring
enough for 10 or more people for each person attending


Following the
feast we will be holding a traditional Norse “Thing”, a
gathering where laws are made and conflicts are
resolved. 

This
“Thing” re-enactment is to present how Nordic law
governed their culture.


 

 

Pig
Roast

House Small Milk is proud to host its
5th annual Grand Thing Pig Roast on Sunday
5/24
.

As in the past this will be a potluck dinner with
a donation to help offset the cost of the
pig. 

Please plan to bring a dish to pass for at
least 6-10 people.

Tickets will be sold in advance to get in
head of the line. This year there will be a special token for all
donors.  

Please see a House Small Milk member for details
and tickets. Proceeds after cost this year will go to help fund the
pig next year. After that what is left will be donated to the An
Tir Crown Fund to help cover the cost of the new crowns and
preserving the current set.

If you have any questions please contact Geoffry
Albryght at paddenj328@gmail.com


 

Due to circumstances beyond our control, there
will be no Equestrian activities at this
event.

There will be special limited edition
site tokens for $5 each available only at gate.  First come
first serve!


Armored
Combat:

  • Multi-Weapons Tournament with
    five weapons styles  – sword & shield, axe & shield,
    spear & shield, two-handed axe, and two-handed
    spear
  • Memorial Great Axe
    Tournament  – bring word fame of the fallen in song, prose, or
    saga to enter
  • Monastery Raid – where you
     keep what booty you can escape with
  • Domination Tournament – where
    not just your skill is tested but your courage and valor as well.
    Can you withstand the Storm of Steel?

 

Classes:

These are most though not all of the classes
that will be taught over the weekend (final schedule to be posted
here prior to the event or in the event handout, more classes may
be added, subject to change without notice).

 


Keep Your Edge




Hugh MacDomhnaill


A “hands-on” sharpening class focusing mainly on the
modern woodworking tools we use to create our period pieces. 
You will learn the basics of setting and maintaining an effective
cutting edge on your tools and go home with a finishing
strop.  Bring a tool to sharpen if you want.  We will
also discuss historical sharpening implements and a bit about
techniques.


1 to 12 students.   2 hours    Fee:
$3.00


Fermentation in Theory and
Practice

Refr orðlokarr Fiachson

This class
will go over the basics of fermentation as it relates to food, how
you can get started at home, and how such fermented products fit
into daily life during the SCA period.

Max 12 (more can come and listen, but I’ll
bring 12 handouts)
     2 hours (might
not go that long) 

 

Waxed Linen

Eleanor de
SacKville

Bring note
taking materials. I will supply linen, wax, and bakers
parchment. 

Limit 5     
1.5 hours (may get out early, but don’t want to rush with hot wax)
$2.00

 

Silk Banner Painting:
intro

Mistress
Alexandria DK

Number of
hours:  2

Maximum #
Students: 8           (if 4 of the 8
foot tables are available.   2 students will  share
one table.)

Course cost:
 $5 per silk piece (extra folks watching (up to 6 extra copies
of the handout will be available – first come first
serve))

Course
Description: (2 hour class version)– Learn to create
serti-silk banners in this hands-on class. 
Using  one of the templates supplied  each student will
create a  newcomer or local groupbanner while they learn
the techniques and tricks of using silk paints/dyes with
the fence technique.  Quick and colorful banners in
a few hours that don’t crack or need special folding and weigh
almost nothing!  

This class is
potentially MESSY (silk paint stains fabric after all) so
dress with that in mind (with sleeves you can roll back or
pin).  Some plastic Aprons will be available.

PLEASE NOTE:
 If students wish to do their own design or heraldry, they
should contact the instructor before May 15 to arrange
this! This option is  open ONLY to students who
have already taken the basics of silk banner painting with me
earlier and are ready to create their own
banner.


Materials that
will be supplied by the instructor: Hands on samplers,
 One display table, Project kits, paint, gloves, paper
towels, table covers,  and hand out 

Materials to
be supplied by Site: Access to water  if possible and
 4 of the 8 foot tables

Prerequisites
and supplies required of the students: clothes that can
survive messy paint or bring an apron if you tend to be
messy

-contact Alex
at illughmin8@gmail.com with questions

 

Cooking with
Pottery

Muireann
inghean ui Mhuirneachain

2 hours, Max
8, $4.00

Come prepared
to cook over an open fire in pottery bowls, pans and a baking
cover. This is a hands on class. 

We’ll reproduce a variety of “period”
dishes so you can get an understanding of what it make have been
like to cook a simple meal.

Bring your
plate, bowl, eating utensils and a good knife. You will get to eat
what  you make.


Demonstrations: 
Various demonstrations are being arranged (final schedule to be
posted here or in the event handout, subject to change without
notice).



Renart– 
Period Cooking

Laurellen–     Painting

Madrun–  Weaving

Aelianora–       Embellishments

Arontius–        Musical Instruments

Refr–    Viking Brewing

Eulalia– Something?

Cara– Scribal

Sine–   Italian Maiolica

Danute Yotvinge– Fiber Arts, spinning, combing, etc

Reginlief–       Viking Age clothing
construction and embellishment

Marike–  Lampworking

Kirsten–    Beginning Weaving / Fiber Arts

Helga–   Naalbinding

Octar–   Shoemaking



Motel 1066 “We’ll keep an electric candle on for
you”.  (hey if a barn was good enough for Mary and Joseph it
is good enough for you!).  I will once again take on the task
of Inn Keeper; send all emails and reservation requests to me at
GEBARBER2001@YAHOO.COM

I have (38) lovely 12 foot by 12 foot closed
horse stalls and (20) 10 foot by 11 foot open animal stalls.
 All stalls are on a first come basis, the cost is $20 for the
weekend.  All proceed go to the Baronial Travel
fund.

The horse stalls come in two styles, interior
and exterior.  The interior have a half door that opens to the
large walkway, the exterior have a full door that opens to the
outside.

The smaller animal stalls all have a half door
that opens to the outside

The interior walls on all of the various
stalls, are built of 2 x 6 lumber with gaps between the boards, you
will want to bring cloth covers for privacy.  The ground is
dirt but with a plastic tarp and carpet or two you will be sleeping
in luxury (well at least for a camping site anyway).  It did
appear last year that if it rains heavily there were a couple leaks
in the roof.  Nothing major, just a drip or two but it is
something to watch out for.

Propane heaters and lanterns are OK for use in
the building but please no open flames.  Fire pits can be used
outside near the building.

 

Rules for Motel 1066:

           
There is no maid
service
at this Motel so, please clean up after
yourselves.

           
Do not leave your propane heater, stove, or lantern alone.
 Not even for a minute.

                       
No camp fires in the
barns

                       
Please be respectful of your
neighbors as the walls are thin and full of gaps.

           
Do not harass the horses and ask for permission from the owners
before approaching.

           
Watch for horse traffic at the North end of the building (near the
road)

           
Last year there were families staying in the barns so quite time
will begin at 10 PM

           
The overhead electric lights will be turned off at 10:30
PM

If you wish to continue singing, dancing,
drumming, and chatting past the quiet time you are welcome to use
the South lawn area near the Erics.  Picnic tables will be
there and you can set up a fire pit or two.

There are Porta-potties to the South-West by
the Eric (one regular / one ADA) and one regular to the North-East
by the horse arena.  If you use personal potties in your stall
you are responsible for the contents (yes, we did have someone
leave it to others, yuk)

If you had a stall last year and liked where
you were let me know and I will give you the same
space.

Baron Ivon of Stromgard, Motel 1066 Inn
Keeper

 

Prizes will be awarded for many different
competitions including one for Best Norse
Encampment.


Teen and youth family activities throuought the
weekend.  Children must be accompanyed by a parent or
guardian
. All  Schedules available on site. 
Contact Enid at

rowenj95@yahoo.com

for more information.


 
Groups contact Land Master: Gustaf at
rbahmer11@gmail.com

RV sites are very limited.  First come
first serve on reservations.  Contact Gustaf for these limited
spots as well

 

Site opens
12PM (merchants 10AM) on Friday closes 12PM
Monday.

 

Event Pre-registration is
closed.
    Remember, even if you
pre-registered, you will still need to check in at
gate.

Site fee at Gate:
Adults-$20, under 18 free.  Day-fee at gate $10.00. (add $5
Non-Member Surcharge on all fees)
If you will be attending with minors, please
remember to be prepared at gate with the appropriate  forms
http://legacy.antir.org/Pubs/forms/#waivers



Make checks payable to: Barony of Stromgard, SCA Inc.
P.O. Box 5548 Vancouver, WA
98668
-5548

 

Merchant fee: A suitable
donation to the tournament prize chest. Contact Merchantcrat
Stanton at
macllyr@hotmail.com


As is Stromgard tradition 10% of the profit
from this event will be donated to the Kingdom Travel
Fund.

 

 


Event Steward: HL James Sayer (James Spiering)

jamessayer333@gmail.com

503-201-9274 Please not after
9pm

 


Directions:
Columbia County Fairgrounds, 58892 Saulser Rd, St.  Helens OR
97051. www.columbiacountyeventcomplex.com  From
North
take I-5S to Longview WA, cross bridge into Oregon,
go south on Hwy 30 (past milepost 28) to St. Helens, turn right on
Gable Rd in front of Safeway store, follow signs to site.
 From South take I-5 to Hwy-30, go North on
Hwy-30 (past milepost 27) to St. Helens turn left on Gable Rd in
front of Safeway store, follow signs to site.








Add all events from Stromgard to your personal calendar (ical format)

Loading Map....


This page was last updated: November 5, 2018
This event has completed its EIF form
This event's waivers have NOT been marked as received by the Senechal's Waivers Deputy